Weight Gain - Has anyone experienced this on Hydroxyurea (Hydroxycarbamide)?

I have ET and since starting Hu I have gained 8/10 lbs in weight (it fluctuates). I have been on HU just over 12 months and this has crept on since then. I have never had a weight problem before so this is unusual for me.

24 Replies

oldestnewest
  • Hello Mallard,

    So very interesting you say that. I have experienced the same but never really dared to say that it was because of the medication. It would just sound like an excuse, I thought. I have, as you, never had any problems at all with weight or even thought about it until I became ill and had to take medication.

    It will be interesting to see if other people here have had the same problem.

    MLA

  • Hi!

    I had the same problem at the beginning (after starting HU). I gained weight (few kg) and was very worried about that. But I found out that most of the weight was water.

    My sister is radiologist and she examined me and found out that all my body is very dropsy. I started to drink more water and do some easy cardio-exercises every day. Now I'm back to normal weight.

    I can only suggest one thing - drink plenty of water!!!

  • Hi, I have had the opposite effect. I have been on Hy for four years. I had no significant change but two years ago I lost 11 lbs in five weeks, nothing was found. I put a little weight back and then six months later the same thing happened. I seem to go up and down but have not gone back to my original weight.

    I did hear a very good talk by an Italian specialist who talked about weight loss but not gain. I am convinced that we are all different cut I agree that drinking water and regular ex. Help.

    All the best.

  • Hi I also gained about 1 1/2 stone since taking hydroxyurea, gained gradually over the last 8 years, but have recently dieted and lost it all so there is hope!

  • I lost weight when I started due to extreme nausea and vomiting. Back to normal after side effects stopped.

  • i have always been small but lost a few pound since i was dx ET july 2011, i only take 5oomg Hu daily, but i have tried to change my diet, drink more water and i eat more healthy now, so maybe thats why

  • Thank you all for sharing your experience. I can see we are all different and react differently. I am still convinced my weight gain is the Hu, when I first started I was on 500mg daily and didn't notice any difference, however as time went on and the dose doubled thats when I started to gain weight. I wouldn't rule out your comments Liene, it could be causing fluid retention. I have always been really good with my diet and enjoyed being slim so it has been quite hard for me to deal with along with everything else. I'm seeing my Consultant tomorrow and will have a chat with him about it. Cheers.

  • I can imagine how you feel because I'm also always have been very sensitive to the subject "weight". When I noticed that I'm gaining weight I was in panic. When my doctor and friends drawed my attention to the fact that you can't get fat weight so fast I started to search for the real reasons. In my case it was fluid retention. I learned how to do lymphatic drainage in the mornings by simple massage by wet towel. I'm in shape now. I hope you will find your way.

    I wish the weight would be our only problem... :)

    Now I have to find the way how to ease the bone pain. If somebody have some seggestions I would be happy to hear it.

  • I did too put wight on about 10pounds in a short period after I was put on HU, Nov. 2011. Having problem loosing it since.

  • Hi everyone. Yes I have been having a problem with my weight since I went on Hu, I have gained fifteen lbs. I never had a problem before,can't seem to loose any of it. Have a great week. Patt

  • Hi Mallard, Another interesting question here. I've been on various doses of HU over 6yr and Id lost weight dramatically 2mth prior to diagnosis but after a couple months on HU was back to my normal weight where Ive roughly stayed give or take a couple pounds. To be honest it woudnt bother me too much if I gained a few pounds but then again Im male.

    Part of the problem with weight issues is that there are many variables but I wouldnt say anyone who has a weight gain while taking HU shouldnt discount it as a cause or contributary factor. Im lucky coz Ive always been able to eat and drink what i like and gain little weight.

    My main problem is the size of my - wait for it - Spleen which due to its enlargement makes me look 6mths pregnant. my 4 yr Grandaughter says 'Grandad youve got a baby in there'. Which I find amusing so something goods come out of it. It does cause me much discomfort though.

    Cheers All

  • Hi,

    I have lost over a stone in 10 months since I have been diagnosed with ET and put on Hydroxyurea 3 tab per day. Hopefully the weight lose will stop soon.

    br All

  • What is a stone?

    I have been taking HU since Feb 2012 when I was diagnosed with myelofibrosis. I weighed the same for well over 30 years and could eat anything and never gain a pound. Since taking HU, I have gradually gained 13 pounds. I don't know if it is the med or just me. It is very distressing to me. Don't know how to lose the weight.

  • Have been taking hydroxycarbamide for 6 months and have started to put weight on and have minor nosebleeds, anyone else ?

  • Maybe as we get so tired and sit and relax more so we can cope, the answer might be we have an extra cuppa with just another biscuit!!! so less exercise + biccies' who know's , I have had Gastric by-pass due to being so overweight and so know exactly what weight gain feels like, when it starts don't hesitate stop the extra's before they get you Lol. x

  • I started on Hu a couple months ago. The first thing I noticed was that I had to pee a lot more during the night. Also, chapped lips and dry eyes told me something was taking my water. So I think what's going on is that our bodies are trying to wash the Hu out of our system, and that takes a lot of water.

    I used to get headaches from drinking too much water, and that has gone away (yay!), so I drink a lot more now. I also know that if having to pee wakes you up too much during the night, eating more salt can help (it just means you'll store extra water in your tissue instead of your bladder). I would wager that formulations of Hu that include some salt would be more tolerable (not that Hu is very intolerable).

    I also noticed that Hu gives me gas a bit, and I wake up with a slightly sore stomach every morning. Drinking more water will help with this too, and I noticed that ginger tea seemed to help. I'm eating more (intentionally) just to mask the feeling in my gut of having taken the pill. Some of us might do that unconsciously (eat more to ease the pill ingestion). It tells me that I should change my life to include even more exercise, so that's what I'm going to do. I already walk for 1/2 hour every morning, but maybe I'll start doing that two or three times a day and including a sprint. Fun!

  • I also gained weight on HU. Not happy about that! I hate to admit it, but I gained around 10 pounds each year for 6 years. Managed to get some of it off, but still struggling. I don't know whether to blame the HU or the fact that I'm getting older.

  • I've been the same weight for decades and have found that I've put on over half a stone since starting HU 9 months ago. I haven't been eating any more, and I'm exercising regularly as always, so I think it must be the drug.

  • I've been on Hu for 18 mths, though with PV. My weight is creeping up (around 1.5 kilos). just have to limit the cream cakes I suppose.

  • Hey Mallard... :)

    I am also finding a great deal of water retention in my body since my commencement of HU circa two weeks ago.

    Seems like exercise and my diet will be the only way to get this under control...

    Thank you guys.

    Steve

  • I have lost 10 kilos since December 2014 being on hydroxycarbamide 2 tablets daily, have developed a lot more moles seeing a dermatologist next month because of risk of skin cancer they now want me to change to Anagrelide not sure because only side effects on hydroxycabamide is weight loss, headaches and tiredness.

  • Hello everyone! Just joined and taking Hydroxyurea twice daily to lower my platelets. Still trying to understand it all. My JAK 2 is not working causing platelets to rise and now my thyroid is on the blink.

    I too am putting on weight, have dry eyes, muscle and joint pain. Put on 20 lbs in six months. Not sure if this is all due to the Hydroxyurea or my thyroid issues. Any thoughts!

  • Hi again I forgot to tell you I also have dry eyes

    muscle and joint pain also at times

    One thing I do not have the Jak 2

    Right now I take Hydroxyurea three times per day 500 mg

    Sometimes I can tell my platelet count is up , I start getting a type of migraine headache and when my white count is low, bruising on my body , gums bleed

    Unfortunately right now I am so exhausted all the time

  • Hi

    I have been on hydroxyurea for the last 12 years for my ET

    at first I lost a lot of weight

    recently the last year and a half I have been gaining weight

    I have a new oncologist ( going on 3 years)

    the last 2 1/2 years and she did quite a few adjustments in my dosage and since that ,this has been happening on weight gain

    it seems the change in dosage did something to my body and has now where I've gained weight, in my opinion

    no matter what I've been doing

    And yes I watch what I eat I make sure I eat the good food, exercise ,lots of water

    I have now gained 20 pounds

    Frustrating

You may also like...